Try it
Pharmacology · CNS drugs and antiepileptics: clozapine and smoking cessation
Sample itemA man with treatment-resistant schizophrenia has been stable for a year on a fixed dose of clozapine. After admission to a smoke-free ward he stops smoking, and within a week he is sedated, hypotensive and has a seizure. What is the explanation?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Loss of CYP1A2 induction raised clozapine levels
Polycyclic hydrocarbons in tobacco smoke induce CYP1A2, which metabolises clozapine. Stopping smoking removes the induction, so levels can rise sharply, causing sedation, hypotension and seizures. The dose is usually reduced and levels are checked.
Option by option
A. Tolerance to the antipsychotic effect has developed
Tolerance would reduce the effect, whereas this patient shows signs of excess.
B. Clozapine is now cleared more slowly by the kidney
Clozapine is cleared mainly by hepatic metabolism, not by renal excretion.
C. Loss of CYP1A2 induction raised clozapine levels (correct)
Correct. Without smoke-induced CYP1A2, clozapine clearance falls and levels rise.
D. Nicotine withdrawal directly caused the seizure
Nicotine withdrawal causes irritability and craving and is not a standard cause of seizures here.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?